Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 77, NWS Goodland, KS

May 21, 2016Sherman County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 21, 2016, 10:04 PM MDT for Sherman County, Thomas County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2016, 10:04 PM MDT (04:04 UTC)
Expired
May 21, 2016, 10:30 PM MDT
In force
26 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Sherman County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 29 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:07 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
4122 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WUUS53 KGLD 220404
SVRGLD
KSC181-193-220430-
/O.NEW.KGLD.SV.W.0077.160522T0404Z-160522T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1004 PM MDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN THOMAS COUNTY IN NORTHWESTERN KANSAS...
  NORTHEASTERN SHERMAN COUNTY IN NORTHWESTERN KANSAS...

* UNTIL 1030 PM MDT/1130 PM CDT/

* AT 1004 PM MDT/1104 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
  BREWSTER...MOVING NORTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BREWSTER.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 34 AND 41.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GOODLAND.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT/MIDNIGHT CDT/ FOR
NORTHWESTERN KANSAS.

LAT...LON 3928 10131 3928 10141 3957 10152 3957 10125
TIME...MOT...LOC 0404Z 180DEG 16KT 3936 10138 

HAIL...1.00IN
WIND...60MPH
 
$$

007
2 follow-up statements
119 
WWUS53 KGLD 220413
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1013 PM MDT SAT MAY 21 2016

KSC181-193-220430-
/O.CON.KGLD.SV.W.0077.000000T0000Z-160522T0430Z/
THOMAS KS-SHERMAN KS-
1013 PM MDT SAT MAY 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM
MDT/1130 PM CDT/ FOR NORTHWESTERN THOMAS AND NORTHEASTERN SHERMAN
COUNTIES...

AT 1013 PM MDT/1113 PM CDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
BREWSTER...MOVING NORTH AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BREWSTER.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 37 AND 40.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT/MIDNIGHT CDT/ FOR
NORTHWESTERN KANSAS.

LAT...LON 3932 10131 3935 10141 3957 10152 3957 10125
TIME...MOT...LOC 0413Z 180DEG 16KT 3940 10138 

HAIL...1.00IN
WIND...60MPH
 
$$

007
184 
WWUS53 KGLD 220422
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1022 PM MDT SAT MAY 21 2016

KSC181-193-220432-
/O.EXP.KGLD.SV.W.0077.000000T0000Z-160522T0430Z/
THOMAS KS-SHERMAN KS-
1022 PM MDT SAT MAY 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN THOMAS AND
NORTHEASTERN SHERMAN COUNTIES WILL EXPIRE AT 1030 PM MDT/1130 PM
CDT/...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT/MIDNIGHT CDT/ FOR
NORTHWESTERN KANSAS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GOODLAND.

LAT...LON 3932 10131 3935 10141 3957 10152 3957 10125
TIME...MOT...LOC 0421Z 180DEG 16KT 3940 10138 

$$

007

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:52 PM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 21, 5:52 PM MDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
552 PM MDT SAT MAY 21 2016

.SHORT TERM...(This evening through Sunday)
Issued at 1222 PM MDT Sat May 21 2016

Latest upper air and satellite data place a closed upper level low
over the Pacific Northwest.  Increased upper level moisture is seen
rotating around the base of the closed low.  Over the Desert
Southwest a band of dry air/subsidence was also rotating around the
closed low.  This narrow corridor may not move over the Tri-
State area until later this evening.  To the east an expanse of low
clouds and drizzle continued over the northeast half of the Tri-
State area under a short wave ridge.  At the surface a couple low
pressures were located over Eastern Colorado, one over Denver and the
other developing over Southeast Colorado.  A dry line extended from
near Denver, arcing southeast to the KS/CO border, then curving back
southwest into New Mexico.  East of the dry line a warm front was
slowly moving northeast across the Tri-State area, as evident by the
eroding stratus.

For the rest of the afternoon expect thunderstorms to begin
developing in the 2-3 PM MT time frame along the dry line.  As the
afternoon progresses expect the coverage to increase between the dry
line and the warm front, where the instability axis will be located
over the southern part of the area. Low-level and deep layer shear
also increase through the afternoon, causing storm intensity to
also increase. Storm movement will be to the northeast at 35 MPH,
which is perpendicular to the instability axis. This will serve to
limit the duration/extent of the severe storms. Expect storm
coverage to peak around 5 PM MDT before storms move east of the
area. Meanwhile overcast skies and drizzle are expected to
continue north of the warm front.

Main uncertainty today will be how far north will the warm front
move during the afternoon.  The further north the front moves, the
more of the area will be impacted by severe weather.

Regarding hazards for today, large hail up to baseball size will be
possible with the strongest storms, as well as damaging winds and
tornadoes.  The best window of opportunity for tornadic development
will be from roughly 5 PM to 7 PM MDT, although development may
begin an hour earlier.

This evening severe storm activity should move east of the area
around 9 PM MDT.  During the early evening storms may become
elevated before moving east of the area.  Have the highest chances
for measurable precipitation east of highway 83 where the low levels
will be saturated the deepest and the isentropic lift will be
strongest.  Overnight fog will develop, mainly along and east of
Highway 25.  The lowest visibilities will be around sunrise.  Winds
will turn more to the southeast as a pre-frontal trough moves
through.

Sunday morning fog and drizzle will continue over the east half of
the area.  Mid to late morning the fog will lift and the stratus
will begin to erode as the warm front moves through.  The drizzle
should end by late morning.

Sunday afternoon mixed layer CAPE increases east of a dry line
between of Highway 25 and Highway 83.  Meanwhile an upper level
short wave trough moves over the dry line by mid afternoon, which
should cause storms to begin firing along the dry line.  Storm
motion will again be to the northeast at 35 MPH.  Deep layer shear
will not be as strong as today, but am still expecting severe storms
to develop.  Storm coverage will expand along and east of the dry
line during the latter half of the afternoon.

Regarding hazards for Sunday afternoon, large hail up to ping-pong
ball size is possible, along with damaging winds.  Tornadoes will
also be possible during the last couple hours of the afternoon as 0-
1km shear increases to 25 kts with the strengthening low level
jet.

.LONG TERM...(Sunday night through Saturday)
Issued at 112 PM MDT Sat May 21 2016

Thunderstorms will linger through Sunday evening then begin to
diminish after midnight as the shortwave trough lifts north.
However...surface cold front will move through overnight so cannot
rule out an isolated shower/thunderstorm through the night.

Southwesterly flow aloft Monday through Wednesday will result in
occasional chances for showers and thunderstorms as a series of
shortwave troughs move through. Currently the area is outlooked
for severe weather by SPC only for Day 4 (Tuesday). The
instability axis will be along and north of a Hill City to Yuma
line with little to no instability south of that area. However the
set up will be similar on Wednesday with the instability axis a
bit further south perhaps. Thursday stands out as the day with the
best upper forcing since the main upper low will be ejecting
across the central Rockies and adjacent plains. Instability for
severe weather may be limited by cloudiness due to low level
easterly flow in place north of the surface front which will be
over southwest Kansas. However given the strong forcing, weak to
moderate instability and strong deep layer shear another round of
severe weather cannot be ruled out on Thursday. The upper low,
and accompanying chances of precipitation, will linger at least
through Friday, then the models diverge next weekend with how fast
to lift it out. All in all, a rather wet pattern can be expected
for the long term period with temperatures near to slightly above
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 538 PM MDT Sat May 21 2016

For Kgld...an isolated thunderstorm will be possible near the site
through 03z and put in vcts through that time. Until late evening
southeast winds will be sustained 25 to 30 knot with gusts near 40
knots. From 05z to 13z ifr will drop into the lifr/vlifr
categories. winds will remain sustained in the 19 to 25 knot
range with gusts 27 to 33 knots. At 13z vfr conditions are
expected. by 16z sustained winds will increase to near 25 knots
with gusts between 30 and 35 knots.

For Kmck...mvfr conditions will drop quickly to ifr. At 06z lifr
conditions will begin and continue until 19z. Through this entire
period southeast to south sustained winds will stay in the 15 to
21 knot range with gusts 7 to 8 knots higher.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...024
AVIATION...BULLER
Hazardous weather outlook, May 21, 8:52 PM MDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
852 PM MDT SAT MAY 21 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-230300-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
852 PM MDT SAT MAY 21 2016 /952 PM CDT SAT MAY 21 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

SEVERE STORMS WILL MOVE ACROSS NORTHWEST KANSAS THIS EVENING.
LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS, HOWEVER A
TORNADO CANNOT BE RULED OUT.

PATCHY FOG IS EXPECTED AFTER MIDNIGHT FOR LOCATIONS EAST OF THE
COLORADO BORDER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ANOTHER ROUND OF SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY
AFTERNOON AND EVENING EAST OF KANSAS HIGHWAY 25. LARGE
HAIL...DAMAGING WIND AND AN ISOLATED TORNADO ARE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 21, 8:15 PM MDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             15 NNW MARIENTHAL       38.71N 101.29W
05/21/2016  E4.25 INCH       LOGAN              KS   PUBLIC

&&

TLYNCH
Local storm report, May 21, 8:22 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
822 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             15 NW LEOTI             38.64N 101.55W
05/21/2016  E2.00 INCH       WICHITA            KS   PUBLIC

            DELAYED SOCIAL MEDIA REPORT. TIME ESTIMATED FROM RADAR,
            SIZE ESTIMATED FROM PICTURE.

&&

RHUSTED
Local storm report, May 21, 8:33 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
833 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     FLASH FLOOD      15 N LEOTI              38.70N 101.37W
05/21/2016                   WICHITA            KS   TRAINED SPOTTER

            WATER IS FLOWING OVER THE ROAD 1/10 OF A MILE SOUTH OF
            THE LOGAN/WICHITA COUNTY LINE.

&&

TLYNCH
Special weather statement, May 21, 9:46 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
946 PM MDT SAT MAY 21 2016

KSZ013-014-220415-
THOMAS KS-SHERMAN KS-
946 PM MDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN THOMAS AND NORTHEASTERN
SHERMAN COUNTIES UNTIL 1015 PM MDT/1115 PM CDT/...

AT 946 PM MDT/1046 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF BREWSTER...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BREWSTER.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 32 AND 44.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT/MIDNIGHT CDT/ FOR
NORTHWESTERN KANSAS.

LAT...LON 3919 10126 3919 10141 3949 10153 3950 10120
TIME...MOT...LOC 0346Z 180DEG 16KT 3928 10138

007
Local storm report, May 21, 10:01 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1001 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      15 SW RUSSELL SPRINGS   38.77N 101.37W
05/21/2016                   LOGAN              KS   EMERGENCY MNGR

            ABOUT 8 INCHES OF WATER OVER THE ROAD AT MM134 ON HWY 25.

&&

TLYNCH
Local storm report, May 21, 10:02 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM MDT SAT MAY 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      15 N LEOTI              38.70N 101.37W
05/21/2016                   WICHITA            KS   EMERGENCY MNGR

            ABOUT 4 INCHES OF WATER OVER THE ROAD AT MM139 ON KS HWY
            25.

&&

TLYNCH

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:10 PM MDTTornado WarningGLDWichita35 min
May 21, 6:25 PM MDTSevere Thunderstorm WarningGLDLogan, Wallace50 min
May 21, 6:31 PM MDTFlash Flood WarningGLDLogan, Wichita3 hr
May 21, 6:39 PM MDTTornado WarningGLDLogan, Wallace22 min
May 21, 6:44 PM MDTTornado WarningGLDWichita31 min
May 21, 7:15 PM MDTTornado WarningGLDLogan, Wichita30 min
May 21, 7:21 PM MDTSevere Thunderstorm WarningGLDLogan39 min
May 21, 7:43 PM MDTTornado WarningGLDLogan, Wichita39 min
May 21, 7:44 PM MDTSpecial Weather StatementGLDLogan31 min
May 21, 7:53 PM MDTSevere Thunderstorm WarningGLDLogan, Wichita33 min
May 21, 8:05 PM MDTTornado WarningGLDWichita16 min
May 21, 8:20 PM MDTSevere Thunderstorm WarningGLDLogan, Thomas40 min
May 21, 8:39 PM MDTSevere Thunderstorm WarningGLDLogan34 min
May 21, 9:00 PM MDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas45 min
May 21, 9:32 PM MDTFlash Flood WarningGLDLogan, Wichita6 hr
May 21, 9:46 PM MDTSpecial Weather StatementGLDThomas29 min
May 22, 5:47 PM MDTSpecial Weather StatementGLDLogan28 min
May 22, 5:57 PM MDTSevere Thunderstorm WarningGLDLogan44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.